New Mexico, 2011High Wind in New Mexico, February 27, 2011
February 27, 2011 · NWS MAF · 1 event in 1 county or zone
Strong mid level winds at the base of a passing upper trough resulted in widespread windy conditions across the region, in addition to near 0 mile visibilities in blowing dust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds at the base of a passing upper trough resulted in widespread windy conditions across the region, in addition to near 0 mile visibilities in blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 4:46 AM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Feb 27, 4:46 AM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST SUN FEB 27 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A POWERFUL UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS TODAY AND PRODUCE STRONG WINDS AND BLOWING DUST. WEST TO
SOUTHWEST WINDS WILL INCREASE TO 30 TO 45 MPH BY LATE MORNING.
GUSTS TO 60 MPH WILL BE POSSIBLE IN THE 20-24Z TIME FRAME.
PREVAILING VFR TO MVFR VISIBILITIES IN BLOWING DUST IS EXPECTED AT
THE TERMINALS FROM 17Z TO 24Z. WINDS WILL DIMINISH TO 20 TO 25 MPH
AFTER 00Z MONDAY WITH VFR CONDITIONS.
12
&&
.PREV DISCUSSION... /ISSUED 351 AM CST SUN FEB 27 2011/
DISCUSSION...
ALL SIGNS CONTINUE TO POINT TO STRONG WINDS ACROSS MOST OF THE
AREA TODAY. THE NAM CONTINUES TO BE WEAKEST WITH THE SURFACE WINDS
BUT THIS DOES NOT SEEM CONSISTENT WITH THE SURFACE PRESSURE
GRADIENT AS WELL AS THE EXPECTED MIXING OF WINDS SFC-850MB. THE
STRONGEST WINDS WILL LIKELY OCCUR IN THE LATE AFTERNOON OR EARLY
EVENING BEHIND A PACIFIC FRONT THOUGH WINDY CONDITIONS SHOULD LAST
ALL THE WAY INTO EARLY MONDAY MORNING.
HIGH PRESSURE BUILDING SOUTH WILL ALLOW WINDS TO DIMINISH MONDAY
AFTERNOON WHICH SHOULD BE QUITE PLEASANT WITH COOLER TEMPS AND
LIGHT WINDS. ZONAL FLOW AND VERY BROAD/FLAT RIDGING DOMINATE THE
REMAINDER OF THE WEEK WITH A LEE TROUGH SETTING UP AND ABOVE
NORMAL TEMPERATURES. BY SATURDAY ANOTHER SHORT WAVE TROUGH MOVES
INTO THE SOUTHERN PLAINS PUSHING A COLD FRONT INTO THE AREA. IT
WILL LIKELY BE A DRY FRONT BUT THERE IS SOME UNCERTAINTY AS TO ITS
STRENGTH. THE ECMWF IS STRONGEST BUT HAS BEEN HAVING SOME TROUBLE
WITH THE INTENSITY OF SYSTEMS LATELY AND OPTED TO GO WITH THE
WEAKER GFS. HOWEVER THERE WILL BE SOME AMPLIFICATION OF A WEST
COAST RIDGE NEXT WEEKEND WHICH COULD USHER IN COOLER AIR THAN
CURRENTLY FORECAST.
HENNIG
FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS STILL EXPECTED TODAY
WITH VERY DRY AIR IN PLACE AND STRONG WINDS EXPECTED TO DEVELOP
THIS AFTERNOON.THE STRONGEST WINDS ARE EXPECTED BETWEEN NOON AND 9
PM CST BUT WINDY CONDITIONS WILL PERSIST ALL NIGHT LONG. WINDS
WILL INITIALLY BE FROM THE SOUTH TO SOUTHWEST THEN SHIFT TO A MORE
WESTERLY DIRECTION LATE THIS AFTERNOON AS A PACIFIC FRONT MOVES
THROUGH. POOR OVERNIGHT HUMIDITY RECOVERY WILL NOT AID IN FIRE
SUPPRESSION BUT WEAKENING WINDS ON MONDAY SHOULD HELP.
THE REMAINDER OF THE WEEK WILL BE VERY DRY WITH THE GREATEST FIRE
DANGER POTENTIAL REMAINING IN THE GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS WHERE WINDS WILL BE STRONGEST.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR THE FOLLOWING ZONES... BIG BEND AREA...GLASSCOCK...
MITCHELL...PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL.
HIGH WIND WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES
COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
&&Hazardous weather outlook, Feb 27, 3:06 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CST SUN FEB 27 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
406 AM CST SUN FEB 27 2011 /306 AM MST SUN FEB 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
TODAY DUE TO VERY LOW RELATIVE HUMIDITY AND VERY STRONG WINDS
EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA
THROUGH EARLY THIS EVENING.
A HIGH WIND WARNING IS IN EFFECT FOR STRONG DAMAGING WINDS FOR
MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH EARLY THIS
EVENING.
A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR THE
EXTREME EASTERN PERMIAN BASIN AND ALONG THE RIO GRANDE RIVER.
STRONG WINDS WILL RESULT IN BLOWING DUST REDUCING VISIBILITIES AT
TIMES TO 3 MILES OR LESS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- February 27, 10:50 AM MST to 4:30 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Several hours of sustained westerly winds of 40 mph or greater occurred at Artesia.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280463.